Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 294, NWS Morristown, TN

June 21, 20116 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 21, 2011, 7:16 PM EDT for 6 counties in Tennessee. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2011, 7:16 PM EDT (23:16 UTC)
Expired
Jun 21, 2011, 8:15 PM EDT
In force
59 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bradley County, TN, Hamilton County, TN, McMinn County, TN, Monroe County, TN, Polk County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 132 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:26 PM EDTTSTM WND DMGCharleston, TNSEVERAL TREES DOWN.
Jun 21, 7:29 PM EDTTSTM WND DMGEtowah, TNSEVERAL TREES DOWN.
Jun 21, 7:40 PM EDTTSTM WND DMGSweetwater, TNTREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1996 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

982 
WUUS54 KMRX 212316
SVRMRX
TNC011-065-107-123-139-145-220015-
/O.NEW.KMRX.SV.W.0294.110621T2316Z-110622T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
716 PM EDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE...
  EXTREME SOUTHERN HAMILTON COUNTY IN EAST TENNESSEE...
  MCMINN COUNTY IN EAST TENNESSEE...
  MONROE COUNTY IN EAST TENNESSEE...
  POLK COUNTY IN EAST TENNESSEE...
  ROANE COUNTY IN EAST TENNESSEE...

* UNTIL 815 PM EDT

* AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CLEVELAND...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  BENTON...ATHENS...SWEETWATER...MADISONVILLE...CHARLESTON...
  ETOWAH...PARKSVILLE...CALHOUN...ARCHVILLE...RELIANCE...DENTVILLE...
  RICEVILLE...BULLET CREEK...CLEAR WATER...ENGLEWOOD...NIOTA...MOUNT
  VERNON AND TELLICO PLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3498 8499 3567 8459 3566 8457 3565 8459
      3563 8458 3563 8456 3564 8455 3563 8453
      3564 8451 3555 8418 3498 8445
TIME...MOT...LOC 2316Z 223DEG 31KT 3520 8481

$$

GH
2 follow-up statements
772 
WWUS54 KMRX 212336
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
736 PM EDT TUE JUN 21 2011

TNC011-065-107-123-139-145-220015-
/O.CON.KMRX.SV.W.0294.000000T0000Z-110622T0015Z/
ROANE TN-BRADLEY TN-HAMILTON TN-MCMINN TN-MONROE TN-POLK TN-
736 PM EDT TUE JUN 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR POLK...MONROE...MCMINN...EXTREME SOUTHERN HAMILTON...BRADLEY AND
ROANE COUNTIES...

AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CHARLESTON...OR 8 MILES NORTHWEST OF BENTON...MOVING
NORTHEAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  ATHENS...SWEETWATER...MADISONVILLE...ETOWAH...RICEVILLE...BULLET
  CREEK...CLEAR WATER...ENGLEWOOD...NIOTA...MOUNT VERNON AND TELLICO
  PLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3498 8499 3567 8459 3566 8457 3565 8459
      3563 8458 3563 8456 3564 8455 3563 8453
      3564 8451 3555 8418 3498 8445
TIME...MOT...LOC 2336Z 223DEG 31KT 3533 8467

$$

GH
481 
WWUS54 KMRX 220009
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
809 PM EDT TUE JUN 21 2011

TNC011-065-107-123-139-145-220019-
/O.EXP.KMRX.SV.W.0294.000000T0000Z-110622T0015Z/
ROANE TN-BRADLEY TN-HAMILTON TN-MCMINN TN-MONROE TN-POLK TN-
809 PM EDT TUE JUN 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR POLK...MONROE...MCMINN...
EXTREME SOUTHERN HAMILTON...BRADLEY AND ROANE COUNTIES WILL EXPIRE AT
815 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3498 8499 3567 8459 3566 8457 3565 8459
      3563 8458 3563 8456 3564 8455 3563 8453
      3564 8451 3555 8418 3498 8445
TIME...MOT...LOC 0009Z 223DEG 31KT 3554 8443

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:18 PM EDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jun 21, 2:18 PM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
218 PM EDT TUE JUN 21 2011

.SHORT TERM (TONIGHT AND WEDNESDAY)...UPPER RIDGE DAMPENING DOWN AS
A COLD FRONT APPROACHES THE AREA.  SCATTERED CONVECTION OVER MIDDLE
TN WILL MOVE EAST INTO THE MRX CWA THIS EVENING.  ADDITIONAL
WIDESPREAD CONVECTION IS EXPECTED ON WEDNESDAY AS THE FRONT MOVES
IN.  WITH GOOD LOW LEVEL MOISTURE AND AN UNSTABLE AIR MASS IN PLACE
...THERE WILL BE THE POTENTIAL FOR A FEW OF THESE STORMS BECOME
STRONG...POSSIBLY SEVERE.  ALSO...WITH ABUNDANT RECENT RAINFALL
...ADDITIONAL HEAVY RAINS COULD CAUSE LOCALIZED FLOODING.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...GREAT LAKES UPPER LOW
WILL EXTEND A TROUGH AXIS SOUTHWARD INTO THE FORECAST AREA INTO
SATURDAY. A FRONTAL BOUNDARY WILL LINGER IN THE VICINITY AS
WELL...WHICH SHOULD LEAD TO A PROLONGED PERIOD OF AT LEAST SCATTERED
ORGANIZED CONVECTION. TWEAKED A FEW POP AND WEATHER GRIDS FOR THESE
PERIODS...BUT PREVIOUS GRIDS WERE GENERALLY ON TRACK.

UPPER LEVEL FLOW IS SOMEWHAT DIFFLUENT OR WEAK TROUGH LINGERING ON
SUNDAY...SO I HAD TO FILL IN ANY DRY PERIODS WITH SLIGHT CHANCE TO
CHANCE POPS OUT THROUGH MONDAY. WILL INTRODUCE NEW DAY 7 (TUESDAY)
WITH SLIGHT CHANCE DAYTIME POPS FOR NOW.

AS FOR TEMPERATURES...TRENDED TOWARD THE GFSX MOS THROUGH THE
FORECAST PERIOD...WHICH IS NEAR SEASONAL NORMS. THE 21/12Z GFSX MOS
WAS QUITE CLOSE TO 21/00Z GUIDANCE...SO ANY CHANGES TO MAX/MIN TEMPS
WAS VERY MINIMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  71  86  69  89  69 /  50  70  50  40  30
KNOXVILLE AIRPORT, TN    69  85  68  86  67 /  50  60  60  40  30
OAK RIDGE, TN            69  85  67  86  67 /  50  60  50  40  30
TRI CITIES AIRPORT, TN   67  83  64  84  61 /  50  60  70  40  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB/TG
Hazardous weather outlook, Jun 21, 3:40 AM EDT, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 AM EDT TUE JUN 21 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-220800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
340 AM EDT TUE JUN 21 2011 /240 AM CDT TUE JUN 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS THE CUMBERLAND
PLATEAU AND ALONG AND SOUTH OF INTERSTATE 40 BY LATE AFTERNOON. DUE
TO TEMPERATURES EXPECTED TO RISE INTO THE LOWER TO MID 90S AND A
MODERATELY UNSTABLE ATMOSPHERE...A FEW OF THE STORMS COULD BECOME
STRONG. ANY THREATS FOR HAZARDOUS WEATHER WILL BE FREQUENT
LIGHTNING...BRIEF GUSTY WINDS AROUND 40 MPH...AND BRIEF VERY HEAVY
RAINFALL.

AS A COLD FRONT BEGINS TO HEAD TOWARD THE REGION BY TONIGHT...THERE
WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS TOWARD EARLY WEDNESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS THE COLD FRONT APPROACHES THE AREA ON WEDNESDAY...MORE NUMEROUS
SHOWERS AND THUNDERSTORMS ARE EXPECTED. SOME STORMS COULD BECOME SEVERE
BY WEDNESDAY AFTERNOON AND EVENING...WITH THE POTENTIAL FOR DAMAGING
WINDS... LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

OTHERWISE...ISOLATED TO SCATTERED THUNDERSTORMS DO REMAIN IN THE
FORECAST FOR JUST ABOUT EVERY DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY WEDNESDAY.

TT

In the hours before

Special weather statement, Jun 21, 2:30 PM EDT, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT TUE JUN 21 2011

TNZ040>043-073-074-211915-
COCKE SMOKY MOUNTAINS TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NORTHWEST
GREENE TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST GREENE TN-
230 PM EDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...SEVIER AND COCKE
COUNTIES UNTIL 315 PM EDT...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PARROTTSVILLE TO 11
MILES EAST OF GATLINBURG...AND MOVING NORTHEAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...CANEY BRANCH...
HARTFORD...CEDAR CREEK...DEL RIO AND ROUND MOUNTAIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Jun 21, 5:26 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 PM EDT TUE JUN 21 2011

TNZ067-082>084-212215-
BLEDSOE TN-MEIGS TN-RHEA TN-ROANE TN-
526 PM EDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...BLEDSOE...ROANE AND RHEA
COUNTIES UNTIL 615 PM EDT/515 PM CDT/...

AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF SPRING CITY...OR 12 MILES
NORTHEAST OF PIKEVILLE...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROCKWOOD...GRANDVIEW
AND EAGLE FURNACE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

GH
Local storm report, Jun 21, 6:30 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
630 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     WHITWELL                35.20N 85.52W
06/21/2011                   MARION             TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&
Special weather statement, Jun 21, 6:33 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
633 PM EDT TUE JUN 21 2011

TNZ012-035-212315-
MORGAN TN-SCOTT TN-
633 PM EDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND SCOTT COUNTIES UNTIL
715 PM EDT...

AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HUNTSVILLE...OR 14 MILES
NORTH OF WARTBURG...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ONEIDA...
HUNTSVILLE...ELGIN...SLICK ROCK...SMOKEY JUNCTION...NORMA...BIG SOUTH
FORK NATIONAL REFUGE...WINFIELD AND KETCHEN.

17
Local storm report, Jun 21, 6:52 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
652 PM EDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     DUNLAP                  35.37N 85.39W
06/21/2011                   SEQUATCHIE         TN   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:36 PM EDTSevere Thunderstorm WarningMRXCocke, Greene24 min
Jun 21, 2:58 PM EDTAreal Flood AdvisoryMRXCocke, Greene, Sevier3 hr
Jun 21, 4:20 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott40 min
Jun 21, 5:51 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie39 min
Jun 21, 6:33 PM EDTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more57 min
Jun 21, 7:56 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Monroe, Roane34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.